When I went into labor with my third son, I had to be given terbutaline because I was about to deliver and the doctor was not there. I had to have an emergency c-section because he was breech. I read this warning about the drug-which I knew was controversial-and I am wondering if it's a long term side effect or if I am still at risk.
FROM NBC: The Food and Drug Administration says a drug used to prevent pre-term birth may be harmful to the mother's health. The drug is called terbutaline, and it's often given to pregnant women off-label as a way to prevent premature delivery.
But the FDA has issued its strongest warning -- saying the drug may increase the risk for heart problems and even death in the mother. The drug's label will now warn doctors not to give the drug to pregnant women for more than three days.
Here's an article from Technorati with more background:
Terbutaline drug has been approved to treat bronchitis, asthma and emphysema. It was very popular for its off-label usage. Around a decade ago obstetricians used to put pregnant women on a pump of terbutaline if complications occurred. The drug has caused sixteen deaths and 12 serious heart problems in mothers.
This not the first time the FDA has issued a warning, this recent warning is more stringent and mentions consequences in clear words. Terbutaline can cause damage if taken for just three days by pregnant women.